Heroin Anthrax Infection Spikes London

Feb 8 2010: The first case of anthrax in England has been confirmed in a heroin user in London. This follows the ongoing cluster of confirmed cases of anthrax among heroin users in Scotland. A number of these people have died from anthrax thought to be from contaminated heroin.

Anthrax is a rare and very serious bacterial infection that is acquired when spores of the anthrax bacterium get in to the body. The spores can be found in soil but may also be present in contaminated supplies of street drugs such as heroin. Drug users may become infected through injecting the contaminated drugs into the skin and muscles or through injecting the drugs into the bloodstream. It may also be possible to become infected through the lungs by inhaling or smoking contaminated drugs. Once infected, it is extremely rare for anthrax to be spread from one person to another, and there is no significant risk of airborne transmission.

Anthrax can be cured with antibiotics, if the medical treatment is started early. It is therefore important to know what sorts of symptoms and signs to look for, so that there are no delays in obtaining the necessary treatment. The symptoms and signs include: severe swelling or redness around a wound site, which may be painless; pain at a site where you have previously injected; an open sore or wound; pus collecting under the skin; or a more generalised and severe flu-like illness (with muscle aches, headache, tiredness and high fever). If you have used heroin and suspect that you have any or all of these symptoms, especially if the infection seems different to others you may have had in the past – seek medical attention as a matter or urgency, either from your GP or local Accident & Emergency Department.

What to do to reduce the risk of getting this infection:

  • There is no way to tell if your supply of heroin (or other drugs) is contaminated with anthrax.
  • There is no safe route for consuming heroin (or other drugs) that may be contaminated with anthrax as there is a potential serious risk from inhaling or smoking the anthrax, as well as from injecting it.
  • Drug users currently in drug treatment, should stop using heroin altogether.
  • Heroin users not in drug treatment should stop using heroin if possible and talk to a doctor or someone at a drug service about starting on a prescribed alternative drug (such as methadone or buprenorphine) and/or other treatment options.
  • If you continue to use heroin then: If you get symptoms of an infection you should get a doctor to check it out immediately as a matter of urgency. Always use a clean needle and syringe. Don’t share needles, syringes, cookers/spoons or other ‘works’ with other drug users.
Share
You can leave a response, or trackback from your own site.

3 Responses to “Heroin Anthrax Infection Spikes London”

  1. ddos vps says:

    Nice post. I was checking constantly this blog and I’m impressed! Very helpful info specifically the last part :) I care for such info much. I was looking for this particular information for a long time. Thank you and good luck.|

Leave a Reply

Powered by WordPress | Designed by: video game | Thanks to search engine optimization, seo agency and Privater Sicherheitsdienst